Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at May 13, 2019, 6:28 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2019, 6:28 PM MST (01:28 UTC)
- Expired
- May 13, 2019, 10:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2641 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
945
WGUS55 KPSR 140128
FFWPSR
AZC007-140530-
/O.NEW.KPSR.FF.W.0005.190514T0128Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
628 PM MST Mon May 13 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 1030 PM MST.
* At 628 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, primarily across the upper
reaches of the Champion Creek drainage area and along Old San
Carlos road between Cutter and San Carlos. Up to two inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Globe, San Carlos, Cutter and Peridot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3341 11075 3344 11068 3344 11061 3340 11052
3337 11044 3328 11046 3333 11061 3334 11069
3337 11074
$$
Iniguez3 follow-up statements
593
WGUS75 KPSR 140302
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
802 PM MST Mon May 13 2019
AZC007-140530-
/O.CON.KPSR.FF.W.0005.000000T0000Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
802 PM MST Mon May 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
GILA COUNTY...
At 802 PM MST, Doppler radar indicated thunderstorms have ended
across the warned area, though upwards of two inches of rain has
fallen this evening. The heaviest rains fell near Granite Butte and
will drain south and east toward Gilson Creek. Low water crossings
are likely flooded along roads stretching west and northwest from
San Carlos toward the Gila County Fairgrounds.
Some locations that will experience flooding include...
Globe, San Carlos and Cutter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3341 11075 3344 11068 3340 11054 3335 11045
3328 11046 3333 11061 3334 11069 3337 11074
$$
Iniguez930
WGUS75 KPSR 140443
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
943 PM MST Mon May 13 2019
AZC007-140530-
/O.CON.KPSR.FF.W.0005.000000T0000Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
943 PM MST Mon May 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
GILA COUNTY...
At 943 PM MST, water from earlier heavy rains continued to move
through local washes and creeks. As much as two inches of rain fell
near Granite Butte, most of which will drain east and south toward
Gilson Wash. Low water crossings in the area will remain impacted
and unpassable for the next hour.
Some locations that will experience flooding include...
Globe, San Carlos and Cutter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3341 11075 3344 11068 3340 11054 3335 11045
3328 11046 3333 11061 3334 11069 3337 11074
$$
Iniguez632
WGUS75 KPSR 140523
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1023 PM MST Mon May 13 2019
AZC007-140532-
/O.EXP.KPSR.FF.W.0005.000000T0000Z-190514T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1023 PM MST Mon May 13 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 1030 PM
MST...
Washes and creeks are receding from recent heavy rains and flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3341 11075 3344 11068 3340 11054 3335 11045
3328 11046 3333 11061 3334 11069 3337 11074
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:33 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, May 13, 4:33 PM MST, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 433 PM MST Mon May 13 2019 .SYNOPSIS... High pressure will build across the region early this week, but rain chances will linger across the higher terrain of eastern Arizona through Tuesday. A quick warming trend through the middle part of the week will warm temperatures back to above normal by Tuesday with highs likely peaking around 100 degrees on Wednesday. A mostly dry low pressure system moving in from the northwest late in the week will then cool things off with temperatures back to slightly below normal by Thursday and well below on Friday && .DISCUSSION... Today the cut-off low pressure system that brought us the showers and storms over the weekend continues its eastward exit towards W TX. The midday upper air analysis depicts generally northeasterly H5 to H3 cyclonic flow aloft on the NW side of the low with a ridge of high pressure extending from the Intermountain W to the Pacific NW. Lingering elevated lower boundary layer moisture, noticeable HREF instability/CAPE, and weak pockets of westward tracking vort on the NW periphery of the low will support isolated shower and storm development this afternoon and early evening in the higher elevations northeast and east of Phoenix. The main weather feature through Wednesday will be a large, strengthening ridge of high pressure across the Western US. This will support a rapid 3-day warming trend and a very gradual drying trend. Thickness and H5 heights will increase to near 573/581 dam respectively by late Tuesday and early Wednesday. As a result, highs in the upper 90s out west to low 90s near Phoenix today will climb to the upper 90s to low 100s across the deserts by Wednesday, including a high of 101 degrees on Wednesday for Phoenix. As a result, moderate heat risk is expected for Phoenix on Wednesday. On Tuesday a very weak disturbance climbing up the west side of the ridge will also manage to trigger some very isolated shower and storm activity in the high country to the NE of Phoenix and Mogollon Rim although with less forecast instability to work with than today. By late Wednesday very breezy to occasionally windy conditions across SE CA to SW AZ will develop due to the onset of upper level height falls and the tightening cyclonic flow ahead of an approaching NE Pacific weather system. On Thursday the closed low pressure weather system begins to push inland through the West Coast/central CA as the ridge axis repositions to the east. The height falls with this system followed by some CAA will allow temperatures to fall back to slightly below normal by Thursday and the low to mid 80s by Friday. Also on Thursday, windy to very breezy conditions will develop across the entire region. This also includes the likely wind advisory level wind gusts in excess of 40 mph across the higher elevations of SE CA. On Friday operational models and ensembles are in good agreement as the main low tracks into the Intermountain West as a reinforcing vort max/wrap-around disturbance pivots through AZ with the main dynamics and moisture and precip of this system staying well north of the region. A rainshadowing effect will keep POPs low across the region during the period with the exception of a slight chance of showers and storms across the higher elevations northeast-east of Phoenix during the afternoon and evening. However very breezy to occasionally windy conditions will develop across the region especially by late afternoon due to the secondary push. A slight warmup is expected over the weekend with generally dry zonal flow and weak high pressure over the area just ahead of another possible dip in temperatures for early next week. && .AVIATION...Updated at 2332 UTC. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Westerly winds will continue through the evening across the Phoenix area, with a gradual reduction in speed after the primary evening push hours. A slightly delayed transition to easterly winds expected Tuesday morning, but will be in place by 10-12Z. Similar wind pattern expected through the day. Southeast California/Southwest Arizona including KIPL and KBLH: Southeasterly winds will shift to a west component this evening and remain in place through much of the night. Those southeast winds will return Tuesday morning and persist through the day. Winds speeds will remain at or below 12 knots (outside of a few higher gusts possible at KIPL with the typical evening westerly wind burst). Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: Dry conditions are expected for the period in spite of a system moving in from the west. This system will drop max Ts back below normal throughout the period. Very breezy to windy conditions will develop with southwesterly winds gusting near 22-32 mph across the lower deserts and 32-42 mph at higher elevations on Thursday. As a result expect some elevated fire weather conditions late Thursday afternoon through early evening across the higher elevations of S Gila county. Slightly higher RH values across SE CA will help mitigate fire weather conditions there during the windy period. Min RH values are expected to drop to the teens each day with fair-good overnight recovery through the period. && .SPOTTER INFORMATION STATEMENT... Amateur radio Skywarn net activation is not expected at this time. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...Iniguez FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, May 13, 4:39 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
439 PM MST Mon May 13 2019
AZZ558-560-562-563-140030-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
439 PM MST Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...
At 438 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 10 miles east of Globe, moving southwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe and Cutter.
Highway 70 east of Globe.
This includes the following highways...
AZ Route 70 between mile markers 255 and 265.
AZ Route 77 between mile markers 165 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3348 11063 3342 11052 3323 11060 3324 11071
3332 11078
TIME...MOT...LOC 2338Z 026DEG 13KT 3341 11060
IniguezSpecial weather statement, May 13, 5:45 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
545 PM MST Mon May 13 2019
AZZ558-560-140115-
San Carlos AZ-Pinal/Superstition Mountains AZ-
545 PM MST Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 615
PM MST...
At 545 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 16 miles southeast of Globe, moving southwest at 15
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Peridot.
This includes AZ Route 70 between mile markers 262 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11049 3317 11054 3313 11059 3315 11067
3327 11071 3339 11055 3332 11044 3329 11046
3325 11045
TIME...MOT...LOC 0045Z 029DEG 14KT 3330 11053
IniguezSpecial weather statement, May 13, 6:11 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
611 PM MST Mon May 13 2019
AZZ562-563-140200-
Southeast Gila County AZ-Globe/Miami AZ-
611 PM MST Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 700 PM MST...
At 610 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Globe, moving southwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Globe, Central Heights-Midland City and Claypool.
This includes the following highways...
US Highway 60 between mile markers 248 and 262.
AZ Route 70 near mile marker 253.
AZ Route 188 between mile markers 214 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3341 11069 3341 11071 3339 11072 3336 11078
3341 11084 3347 11084 3352 11075 3353 11068
3346 11063
TIME...MOT...LOC 0110Z 041DEG 6KT 3348 11070
IniguezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:45 PM MST | Special Weather Statement | PSR | 30 min | |
| May 13, 6:01 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| May 13, 6:11 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| May 13, 6:57 PM MST | Special Weather Statement | PSR | Gila | 48 min |
| May 14, 4:22 PM MST | Wind Advisory | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 67 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.